Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 122, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2023, 5:15 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2023, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 17, 2023, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kosciusko County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 19 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:48 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 1:48 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
148 PM EDT Thu Aug 17 2023
.SYNOPSIS...
Issued at 148 PM EDT Thu Aug 17 2023
A rogue storm possible this afternoon along a cold front crossing
the area. Otherwise dry and warming weather to follow through next
week with heat and humidity returning Sunday onward.
&&
.SHORT TERM...(This afternoon through Friday)
Issued at 148 PM EDT Thu Aug 17 2023
Clearing post prefrontal trough has allowed for some destabilization
ahead of sfc cdfnt with pockets of enhanced cumulus noted over srn
lake MI into ne IL. Suspect at least an isold storm risk exists for
a time this aftn yet lack of better sfc destabilization along with
earlier convective overturning from prefrontal storms precludes any
severe risk. Will maintain a truncated low pop mention through 00Z.
Pronounced post frontal ridging follows tonight through Friday
assuring fair and tranquil weather.
&&
.LONG TERM...(Saturday through Wednesday)
Issued at 148 PM EDT Thu Aug 17 2023
No sensible wx of note this period as plains centered upper ridge
expands considerably ewd into the srn lakes/OH valley. This signals
a turn toward hot and humid weather beginning notably Sunday
commensurate with rapid rises in heights aloft and substantial
thermal ridging spreading east from the plains. Thereafter picture
aloft muddies pending degree of upper troughing that develops
through ern Canada. Little continuity seen in model guidance days 7-
10 (Wed-Sat) to suggest hedging away from a blended solution at this
point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 123 PM EDT Thu Aug 17 2023
Lingering IFR ceilings should lift shortly at KSBN according to
satellite. There is a non-zero chance of a pop-up thunderstorm along
an incoming cold front at KSBN. However, satellite shows flat
cumulus upstream and implies a very small window of opportunity for
KSBN to recover and accommodate a thunderstorm.
KFWA is in the thick of the rain and storms as of this writing.
Low ceilings may linger after the heavy rain, a-la KSBN. KFWA has a
better chance, but still somewhat low, to see a thunderstorm later
this afternoon due to longer recovery time.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 4 PM CDT this afternoon through
Friday morning for INZ103.
MI...Beach Hazards Statement through Friday morning for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Friday for LMZ043-046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 17, 1:48 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 148 PM EDT Thu Aug 17 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-181000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 148 PM EDT Thu Aug 17 2023 /1248 PM CDT Thu Aug 17 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. An isolated thunderstorm is possible this afternoon. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ177-277-181000- Northern Berrien-Southern Berrien- 148 PM EDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-181000- Northern La Porte- 1248 PM CDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-181000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 148 PM EDT Thu Aug 17 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Special weather statement, Aug 17, 4:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Thu Aug 17 2023
INZ014-116-216-172130-
Southern Kosciusko IN-Marshall IN-Northern Kosciusko IN-
443 PM EDT Thu Aug 17 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES THROUGH 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bourbon, or 9 miles south of Nappanee, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Winona Lake, Bourbon, Pierceton, Mentone, Tippecanoe, Etna
Green, Leesburg, Claypool, Burket, Sidney, Little Chapman Lake,
Monoquet, Hoffman Lake, Atwood, Irish Lake, Palestine, Sechrist Lake,
Big Chapman Lake, and Packerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 8620 4139 8610 4130 8571 4110 8571
4110 8583
TIME...MOT...LOC 2043Z 293DEG 32KT 4131 8603
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARSILISpecial weather statement, Aug 17, 5:01 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
501 PM EDT Thu Aug 17 2023
INZ017-116-216-172130-
Whitley IN-Southern Kosciusko IN-Northern Kosciusko IN-
501 PM EDT Thu Aug 17 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WHITLEY AND
SOUTHERN KOSCIUSKO COUNTIES THROUGH 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 8568 4105 8568 4104 8572 4117 8600
4132 8591 4119 8556 4102 8566
TIME...MOT...LOC 2101Z 296DEG 31KT 4123 8589
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:46 PM EDT | Beach Hazards Statement | IWX | LaPorte | 43 hr |
| Aug 17, 4:43 PM EDT | Special Weather Statement | IWX | Kosciusko | 47 min |
| Aug 17, 5:01 PM EDT | Special Weather Statement | IWX | Kosciusko | 29 min |
| Aug 17, 5:43 PM EDT | Special Weather Statement | IWX | Miami | 47 min |
| Aug 17, 5:48 PM EDT | Special Weather Statement | IWX | Huntington | 42 min |
| Aug 17, 5:52 PM EDT | Special Weather Statement | IWX | Huntington | 53 min |
| Aug 17, 6:18 PM EDT | Special Weather Statement | IWX | Grant | 42 min |
| Aug 17, 6:26 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 49 min |
| Aug 17, 6:32 PM EDT | Special Weather Statement | IWX | Wells | 43 min |
| Aug 17, 6:55 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant | 35 min |
| Aug 17, 7:14 PM EDT | Special Weather Statement | IWX | Jay | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.